Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Austin/San Antonio, TX

August 20, 2008Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 20, 2008, 1:27 AM CDT for Bexar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2008, 1:27 AM CDT (06:27 UTC)
Expired
Aug 20, 2008, 4:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 200627
FFWEWX
TXC029-200930-
/O.NEW.KEWX.FF.W.0014.080820T0627Z-080820T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
127 AM CDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BEXAR COUNTY...

* UNTIL 430 AM CDT.

* AT 117 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  VERY HEAVY RAINS OVER THE WARNED AREA. VERY HEAVY RAINS WERE 
  NOTED FROM ELMENDORF TO HELOTES TO SOMERSET. RAINFALL RATES OF 
  1 TO 3 INCHES PER HOUR WERE NOTED. THESE AREAS HAVE RECEIVED 
  VERY HEAVY RAINS THE LAST COUPLE OF DAYS. SOILS HAVE BECOME MORE
  SATURATED. RUNOFF WILL BE MORE RAPID LEADING TO FLASH FLOODING. 
  THIS RAIN WILL IMPACT THE MEDINA RIVER...LEON CREEK...AND MEDIO
  CREEK DRAINAGES.  

* LOCATIONS IN THE WARNING AREA INCLUDE SEA WORLD AND LACKLAND AFB.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2955 9878 2937 9840 2915 9841 2927 9878

$$
2 follow-up statements
000 
WGUS74 KEWX 200805
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 AM CDT WED AUG 20 2008

TXC029-200930-
/O.CON.KEWX.FF.W.0014.000000T0000Z-080820T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
305 AM CDT WED AUG 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
SOUTHERN BEXAR COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE VERY HEAVY 
RAINS HAVE MOVED SOUTH OF BEXAR COUNTY WITH ONLY LIGHT TO MODERATE 
RAINS CONTINUING. FLASH FLOODING CAN STILL BE EXPECTED FROM EARLIER 
HEAVY RAINS. 

LOCATIONS IN THE WARNING AREA INCLUDE SEA WORLD AND LACKLAND AFB.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2955 9878 2937 9840 2915 9841 2927 9878

$$
000 
WGUS74 KEWX 200922
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
422 AM CDT WED AUG 20 2008

TXC029-200932-
/O.EXP.KEWX.FF.W.0014.000000T0000Z-080820T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
422 AM CDT WED AUG 20 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 AM CDT FOR SOUTHERN
BEXAR COUNTY...

AT 420 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED ONLY LIGHT 
RAIN ACROSS SOUTHERN BEXAR COUNTY. FLASH FLOODING IS NO LONGER 
EXPECTED. AS A RESULT...WILL ALLOW THE FLASH FLOOD WARNING TO 
EXPIRE. 

HOWEVER...PONDING OF WATER IN LOW LYING AREAS AND MINOR RISES ON 
SMALL STREAMS ARE POSSIBLE FOR THE NEXT HOUR OR SO DUE TO THE 
EARLIER HEAVY RAINS. 

LAT...LON 2955 9878 2937 9840 2915 9841 2927 9878

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:45 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 19, 11:45 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT TUE AUG 19 2008

.AVIATION...
I-35 CORRIDOR TERMINALS DEVELOPING MVFR CIGS OVERNIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. AFTER 08Z PREDOMINANT IFR CIGS LIFTING TO MVFR AFTER 14Z AND
VFR AFTER 19Z. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DIMINISHING AROUND SUNSET WEDNESDAY. KDRT TERMINAL GENERALLY VFR
WITH ISOLATED SHOWERS AND THUNDERSTORMS..DIMINISHING BY SUNRISE.
LIGHT AND VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35
CORRIDOR TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH
BECOMING LIGHT SOUTHEAST AFTER 16Z.

&&

.PREV DISCUSSION... /ISSUED 1139 PM CDT TUE AUG 19 2008/

AVIATION...
I-35 CORRIDOR TERMINALS DEVELOPING MVFR CIGS OVERNIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. AFTER 08Z PREDOMINANT IFR CIGS LIFTING TO MVFR AFTER 14Z AND
VFR AFTER 19Z. KDRT TERMINAL GENERALLY VFR WITH WIDELY SCATTERED
TO ISOLATED SHOWERS AND THUNDERSTORMS..DIMINISHING AROUND SUNSET.
LIGHT AND VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35
CORRIDOR TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH
BECOMING LIGHT SOUTHEAST AFTER 16Z.

PREV DISCUSSION... /ISSUED 914 PM CDT TUE AUG 19 2008/

UPDATE...WILL SEND OUT A QUICK UPDATE TO ADJUST THE EVENING AND
OVERNIGHT POPS. HAVE LOWERED THEM ABOUT 10-20 PERCENT...BASED ON
THE CURRENT TRENDS. OTHERWISE...NO CHANGES WERE MADE. UPDATES OUT
SHORTLY.

PREV DISCUSSION... /ISSUED 708 PM CDT TUE AUG 19 2008/

AVIATION...
I-35 CORRIDOR TERMINALS PATCHY MVFR CIGS EARLY THIS EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. BECOMING AFTER MIDNIGHT PREDOMINANT IFR CIGS LIFTING TO
MVFR AFTER 14Z AND VFR AFTER 19Z. KDRT TERMINAL GENERALLY VFR
WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. LIGHT AND
VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35 CORRIDOR
TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH BECOMING
LIGHT SOUTHEAST AFTER 16Z.

PREV DISCUSSION... /ISSUED 245 PM CDT TUE AUG 19 2008/

DISCUSSION...
THIS AFTERNOON THE UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED
OVER SOUTHEAST OKLAHOMA WITH AN ASSOCIATED VORT MAX SWINGING
SOUTHEAST ACROSS FAR WEST TEXAS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WERE ONCE AGAIN DEVELOPING ACROSS THE CWFA AS
AFTERNOON TEMPERATURES REACH THE CONVECTIVE TRIGGER TEMP. SOME
LOCALLY HEAVY RAINFALL IS STILL POSSIBLE EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE VORT MAX
CURRENTLY LOCATED OVER FAR WEST TEXAS MOVES EASTWARD ACROSS OUR
CWFA.

THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER NORTH
TEXAS ON WEDNESDAY RESULTING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWFA. THE UPPER LOW FINALLY LIFTS OUT
TO THE NORTHEAST WEDNESDAY NIGHT INTO THURSDAY. RESIDUAL MOISTURE
WILL LINGER ACROSS THE EASTERN TWO THIRDS OF THE CWFA EVEN AFTER
THE DEPARTURE OF THE UPPER LOW. THUS EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS THURSDAY THRU SUNDAY.

THE TEMP AND POP FCST WILL NOT STRAY FAR FROM THE GFS/GFSX MOS
GUIDANCE NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  88  72  93  75 /  40  40  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  88  70  93  73 /  40  40  20  20  20
DEL RIO INTL AIRPORT           70  93  74  96  76 /  20  20  10  -   10
SAN ANTONIO INTL AIRPORT       71  89  73  93  76 /  20  30  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/02
Hazardous weather outlook, Aug 19, 5:23 AM CDT, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT TUE AUG 19 2008

TXZ171>173-183>194-202>209-217>225-228-201030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...MAINLY
ACROSS THE EASTERN HALF OF THE REGION...WHICH MAY CAUSE BRIEF
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AS AN UPPER LOW
MOVES ACROSS TEXAS. THIS ACTIVITY WILL GENERALLY REMAIN ALONG AND
SOUTHEAST OF THE I-35 CORRIDOR. HEAVY RAINFALL MAY CAUSE BRIEF
LOCALIZED FLOODING ON WEDNESDAY. RAIN CHANCES WILL BEGIN TO
DIMINISH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY.

In the hours before

Local storm report, Aug 19, 7:44 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             12 S SAN ANTONIO        29.25N  98.49W
08/19/2008  E0.88 INCH       BEXAR              TX   PUBLIC

            LARGE HAIL ALONG TEJEDA ROAD

&&

EVENT NUMBER EWX0800212

SMART
Local storm report, Aug 19, 7:47 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     12 S SAN ANTONIO        29.25N  98.49W
08/19/2008                   BEXAR              TX   PUBLIC

            LARGE TREES DOWN ALONG TEJEDA ROAD

&&

EVENT NUMBER EWX0800213

SMART
Local storm report, Aug 19, 7:51 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             12 S SAN ANTONIO        29.25N  98.49W
08/19/2008  E0.50 INCH       BEXAR              TX   PUBLIC

            MARBLE HAIL ALONG VALLEY ROAD

&&

EVENT NUMBER EWX0800214

SMART

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:23 PM CDTAreal Flood AdvisoryEWXBexar112 min
Aug 19, 10:09 PM CDTAreal Flood AdvisoryEWXWilliamson111 min
Aug 19, 11:44 PM CDTAreal Flood AdvisoryEWXTravis, Williamson106 min
Aug 20, 12:40 AM CDTAreal Flood AdvisoryEWXBexar, Medina2 hr
Aug 20, 2:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio, Medina2 hr
Aug 20, 2:56 AM CDTFlash Flood WarningEWXBexar79 min
Aug 20, 3:47 AM CDTFlash Flood WarningEWXAtascosa118 min
Aug 20, 4:30 AM CDTAreal Flood AdvisoryEWXFrio2 hr
Aug 20, 2:18 PM CDTAreal Flood AdvisoryEWXBexar57 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.